I am a 40 yr old female who was recently prescribed tretinoin cream (.025%) for acne. My first night using it (only supposed to use it at night), I noticed within the first 5 minutes or less that it seemed to start affecting my nervous system. I began to feel disoriented/dazed, and eventually upon trying to fall asleep, I noticed I had a little insomnia. The next morning, I continued to feel disoriented and dazed with some anxiety. These feelings (mainly the disorientation) carried on throughout the day until late evening. I used Retin-A in the past (in my 20s), and had no side effects... period. Nothing but flawless skin (I should mention that I took it alongside oral Minocycline). I contacted my dermatologist to inform him of my side effects, and he stated that the tretinoin should not be causing these types of side effects. I know my body, and I know how it made me feel despite what he said. I tried it a second night, and the same thing happened. But instead of going through that scary episode again, I immediately washed it off, and the feeling(s) went away. Is it a possibility that I'm having an allergic reaction to tretinoin or one of its inactive ingredients? With tretinoin being the active ingredient in Retin-A too, but because it's the name brand, could I possibly get the same side effects from that if I decide to switch?
Hi, it is extremely rare, however it has been reported in one case... "Nervous system side effects including a case of neurotoxicity in a patient with liver disease have been reported.
The patient developed neurological side effects following 4 weeks of tretinoin administration. Symptoms included headache, memory loss, truncal ataxia, and dysarthria, all of which improved upon temporary discontinuation of medication and recurred when the patient resumed usage. Upon withdrawal of medication a second time, the symptoms resolved within 4 weeks".
If you are having side effect symptoms from Tretinoin, then switching to the brand name medication, you will have the same effect. Please speak to your dermatologist again, and inform him about this information...
- Tretinoin Information for Consumers
- Tretinoin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tretinoin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Sep 2009 • 1 answer
Tretinoin Topical - Im currently taking doxycycline hyc 100mg and using tretinoin cream for my acne?
Posted 4 Dec 2009 • 1 answer
Posted 3 Jun 2010 • 1 answer
Posted 16 Jan 2014 • 1 answer
I've been on Benzoyl peroxide topical wash 10%, Tretinoin cream, and Minocycline for like 4 days and
Posted 13 Nov 2015 • 0 answers